Alabama, 2018

Flooding in Alabama, August 1 to 2, 2018

August 1 to 2, 2018 · NWS BMX · 3 events in 2 counties and zones

A nearly stationary upper level trough was located just east of the Lower Mississippi River. Deep southwest flow east of the trough axis produced a zone of high precipitable water with values near two inches across east Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A nearly stationary upper level trough was located just east of the Lower Mississippi River. Deep southwest flow east of the trough axis produced a zone of high precipitable water with values near two inches across east Alabama. Several upper level impulses rotated through the east side of the trough axis and produced periods of heavy rainfall across east Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 5:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 5:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
631 AM CDT Wed Aug 1 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...

Today through Thursday night.

The rainy pattern is set to continue for today and Thursday with
periods of showers and storms focused along and east of I-59. An
upper-level trough has begun to shear out, but its axis has become
nearly stationary near the Mississippi River. A plume of deep
southerly moisture in advance of the trough may progress very slowly
eastward over the next 48 hours, but the overall setup should not
change. The Flash Flood Watch has been expanded slightly westward to
encompass areas where moderate to heavy rainfall occurred on
Tuesday. This watch now includes the typically flood prone areas in
and near downtown Birmingham. Rainfall amounts should generally rain
from 1 to 3 inches in the watch area over the next 48 hours, but
training storms could cause to 2 to 4 inches to fall in a very short
period of time.

87/Grantham

.LONG TERM...

Friday and Saturday.

A weakening upper-level trough will begin de-amplification by
Friday, signaling the end of a wetter period to drier/warmer
conditions across the overall forecast area. It appears the upper-
level jet will remain more active through Saturday with H3 winds in
the 40-60 knot range, though mid-level flow is much less, ~10-15
knots. As upper-level dynamics continue to wane, PoPs will do the
same as we transition into more summer-like conditions with general
isolated/scattered airmass thunderstorms in the afternoon and
evening hours. Higher precip probabilities will reside in the
southeast for Friday and Saturday as guidance indicates best
moisture availability there, though have lowered them a bit Saturday
to account for less synoptic lift. Highs Friday are expected to be
in the mid to upper 80s, increasing to the 90 degree mark in our
southern counties by Saturday as ridging begins to develop in the
southeast CONUS. Not expecting severe weather as thermodynamic and
wind shear parameters remain negligible, though heavy rainfall could
still be a lingering issue in some places as PWATs remain in the 1.8-
2.0" range, especially in the south/southeastern counties.

Sunday through Wednesday.

Looking into Sunday and early next week reveals an overall trend
towards hot and humid weather, with more traditional benign flow
aloft. As the ridge nudges its way westward with time, we should see
a slight increase in temperatures by Sunday/Monday as heights
continue to rise. By then temperatures will top out in the upper 80s
to lower 90s, with isolated thunderstorms during peak boundary layer
destabilization. Looking into the extended period with global
deterministic and ensemble models shows a hint that the upper ridge
will breakdown as another upper-level system works its way in from
the north. Though too early to reveal specific details, not
expecting this to develop as far south as the current one, but have
generally increased PoPs for Tuesday/Wednesday particularly in areas
north. Overall conditions in the long-term are not concerning as we
will transition to more climatologically typical weather for central
Alabama.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Continued to trend the ongoing forecast toward the HI-RES ARW for
this TAF cycle in regards to TS/RAIN timing and placement. The
next wave has begun to move in as scheduled and made only little
changes to the forecast. It will be a messy day, aviation wise,
so stay aware for multiple amends through the day. As we move into
the night, ceilings will drop once again early and it may be a
repeat of this morning with showers beginning to expand after 9Z.

16

&&

.FIRE WEATHER...

Showers and thunderstorms are expected through Friday. Relative
humidity values will remain higher as good moisture resides
throughout the area. Localized fog and low clouds will be
possible during the morning hours where rainfall occurs during the
previous afternoon and evening. There are no fire weather
concerns at this time.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     79  68  82  69  83 /  90  60  60  40  60
Anniston    79  69  81  69  83 /  90  60  70  40  60
Birmingham  81  70  82  70  84 /  80  50  50  40  60
Tuscaloosa  86  71  85  71  85 /  50  40  40  30  60
Calera      80  68  82  70  82 /  90  50  50  40  60
Auburn      77  69  79  69  81 /  90  70  80  50  70
Montgomery  82  71  82  71  84 /  90  60  70  50  70
Troy        80  70  80  70  83 /  90  70  80  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes...
Macon...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Aug 1, 1:50 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 AM CDT Wed Aug 1 2018

ALZ011>015-017>050-021200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Thunderstorms with heavy rain may produce flash flooding across
east Central Alabama, roughly along and east of a line from
Selma to Birmingham.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flash flooding will continue to be a concern across east Central
Alabama on Thursday.

.SPOTTER INFORMATION STATEMENT...

Local activation of storm spotters and emergency management may be
needed through Thursday.

In the hours before

Local storm report, Aug 1, 6:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 AM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG 1 SE YELLOW CREEK FALLS 34.22N 85.72W
08/01/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE ACROSS ROAD AT COUNTY ROAD 147 AND HWY
            411 AND HALE DRIVE IN LEESBURG.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cherokee

When
August 1, 8:00 AM CST to 5:00 PM CST
Where
Cherokee County, 0.8 mi S of Blue Pond to 3.41 mi W of Gaylesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.218, -85.720

Periods of heavy rainfall produced flooding and several road closures around Weiss Lake, between the towns of Cedar Bluff and Centre. Rainfall amounts were in the 2-4 inch range with locally higher amounts.

Flood, Etowah

When
August 1, 8:00 AM CST to 4:00 PM CST
Where
Etowah County, Mountainboro to 2.37 mi NE of Owens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.150, -86.130

Heavy rainfall caused a rockslide which closed part of Highway 431 near Rockledge Road. Several other roads across the county closed due to high water. A home flooded in Southside Community. Rainfall amounts were in the 2-4 inch range with locally higher amounts.

Flood, Cherokee

When
August 2, 12:00 PM CST to 2:00 PM CST
Where
Cherokee County, 2.33 mi NW of Spring Garden to 1.55 mi NNW of Tecumseh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.995, -85.578

Several roads flooded across far southern Cherokee County in the Spring Garden Community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779055, 779056, 779057.